Serotonin Toxicity vs. Serotonin Discontinuation Syndrome:
I have had very severe chronic serotonin toxicity. Neuralgia and neuropathy developed over a 4 years period to include the entire right side of my body. Level 8-10 pain daily for 12 weeks before anyone figured it out. Given injectable IMITREX to" help" -- wrong, made it worse, could have killed me! The toxicity started wrecking my ANS: sweats, chills, loosing 1/2 - 2 lbs daily for months, high fevers, low fevers, high blood pressure, migraines, vertigo, bowel issues, at points inability to walk or voluntarily move my body. Basically, hell. The pain was so severe that I would dissociate — once for 3 whole days.
Are there any resources here or elsewhere that offer in depth information about Serotonin Toxicity?
The toxicity was caused by receiving TMS treatments. Transcranial Magnetic Stimulation. I had one round of 36 treatments 4 years ago, got me out of depression and "coincidentally" a developed neuraligia/neuropathy at the same time. Again had TMS this past December - February. The doctor who treated me is a leading researcher, psychiatrist, runs a program training other docs to give TMS treatments and I mean it -- a really a lovely woman, smart, and compassionate -- told me when I was asking if the TMS was giving me muscles spasms and increased nerve pain, "That's an issue for your neurologist."
Previously she had also told me that one of the ways that TMS works, is it increases the effect of serotonin based medications. She didn't see Serotonin Syndrome sitting in front of her and asking her "What's going on here?" Today the pharmacist told me that TMS reduced the blood/brain barrier. WARNING: TMS + Venlafaxine caused serotonin toxicity for me, be cautious!
Another smart compassionate and more curious woman and — my psychiatrist figured it out after I delivered her all the puzzle pieces I had been collecting. She told me to immediately stop the Imitrex and start a taper of Venalfaxine. VERY SLOWLY, though she didn't give me specifics on what slowly meant. I came up with what I thought was slow taper, and half way through had to double the length. I tapered Venlafaxine in 3 months from 225 to 0. I had taken it for 10+ years. Psych meds for 25 years. I had to, because it was quite literally killing me.
But now of course, I'm ten days off and I'm feeling pretty sick: Parkinson-like movement symptoms being the chief concerning symptoms, especially when combined with the vertigo. I take a few moments to "Get going" when I want to move. And then I lurch around for another 10 seconds until my body remembers how to walk. I have the bruises to prove it! At times, just standing still my whole body shakes like a tree in the wind. I keep dropping things and have no strength in my hands. Can someone inform me what this is? Is this part of Discontinuation Syndrome? Its kinda freaking me out.
I also have the usual! discontinuation symptoms! ringing ears, painful eyes, weird noises in my head, muscle twitches, nausea, diarrhea, brain fog, EMOTIONAL!, Over energized and completely fatigued. Visual disturbances. Muscle and joint pain almost everywhere. Swollen hands. Itching skin so bad I thought I was having anaphylaxis and went to the ER two days ago.
Surprised I could remember all my symptoms, cause really the brain fog + zero memory issue makes it so this post took me several days to write, in several 1 hour sessions. I used to write semi-professionally. So this is actually a symptom as well.
Last night, I had about 2-3 hours of uncontrollable rage (self directed violence) that was provoked by sensory overload. Embarrassing, terrifying. Is this part of Discontinuation Syndrome?
I know the best remedy for "discontinuation syndrome" is reinstatement. I tried 3 mg prozac. Got nerve pain from head to toe within 4 hours (a symptom of Serotonin Toxicity). BUT, on the flip side the next day a started feeling better. My psychiatrist is going to look at all the possible SSRI and SNRIs to see which one might be possible in a micro dose.
I spoke to my psychiatrist today and she suggested 20 mg non-extended release venlafaxine twice a day, with a a slower taper. I need to figure out what a slower taper would look like. I read 10% decrease per month? Is that correct? Any resources, advice on that?
BUT, the thing is, I don't think any boosting of serotonin is a good idea for me right now given how extremely ill I got from serotonin toxicity.
AND YET, my "discontinuation" is fairly severe, so I’ve decided to go back on. I’m choosing nerve damage because I don’t want to risk long term discontinuation syndrome. I will get myself ready to be in pain.
What's worse: body wide neuropathy (nerve damage) in both CNS and ANS?
Or Parkinsons like movement issues, vertigo, fits of rage, and the risk of long term discontinuation syndrome?
OR??? Is there something I can do about discontinuation that will not raise Serotonin?
I'm pretty freaked out by realizing I'm in between two really horrible things, and I do not know with certainty what to do.
Please make any responses concise and focused on the above question. I've got major information processing issues. (In the end it took me several hours to write this post. I tried to keep it focused.
What I am doing:
EXERCISE I am making myself go out and do gardening every day. Hard physical labor. Somehow this works for me. Can't explain it. I don't question it, though it is making my muscles sore from the work out. Figure I’m regaining the strength I lost with 4 years of nerve pain.
Most days I use foam rollers and yoga therapy (my profession) to soften the rocks in my muscles. And ice baths (fabulous for my nerve pain and muscle spasms and migraines)
DIET: I drink lots of water and coconut water, lemon, mint.
Basic diet for past 5 months: DO EAT: above ground vegetables, meats, fish, eggs, seeds, nuts, water. DON'T EAT: grains, no fruits, no dairy, no root vegetables (EXCEPT gratefully purple potatoes, parsnips and turnips :-) !
RECENT DIET ADJUSTMENTS Reinstated coffee and it seems to help me move a bit more smoothly. :-). Added Rice and bananas as foods I can eat when I'm still horribly nauseous and ravenous simultaneously.
HERBAL TINCTURES: burdock, kava, lobelia, turmeric, white willow, and valerian.
CURRENT DAILY MEDS:
Felodopine for High blood pressure
Oxcarbazepine for nerve pain
Naproxen (Aleve) as an antidepressant (anti-inflammatories do help)
Singular for asthma
Medical Marijuana — PCP, neurologic and psychiatrist all endorse this.
Cannabis (oral infusion in cocoanut oil 2-3 times a day and vaping) Helps with the nerve pain, anxiety and depression. Total game changer for allowing me to be physically active and do things I enjoy and need to do to feel like I’m actually living — i.e. gardinging, socializing.
Question: is cannabis seroternergic? Anyone know?
* Valium 5 mg PRN for muscle spasms, and at this point for the anxiety, irritability. Usually take 0-4 each day, depending on how bad things are. I chart it every day. Aware it is addictive.
* Bendydryl (two OTC pills) with Promethazine suppository for neurological pain and nausea. Works OK for pain.
* Low dose Ketamine nasal spray when the neurological pain is beyond bearing (to stay out of the ER) I’m finding that a single dose really puts the brakes on the discontinuation syndrome and have been using it that way. Previous does for nerve pain were 4-16 depending on the severity of the pain.
Methylated B vitamins (I lack 1 of the genetic pairs for methylation)
Vitamin D 5000 iu. for depression
Alpha lipoid acid for neurological issues
N Acetyl Cystine for neurological issues
Reservatrol for neurological issues
CoQ10 for neurological issues
10+ years venlafaxine ER
25 years psych meds. First ten years took almost all of the possibly relevant ones. Side effects and ineffectiveness.
Starting 2 years ago I started slowly weaning off meds. I've gone from 14 meds to 7.
"Post Lyme Disease" An auto-immune system problem?
Migraines (Serotonin toxicity?)
Neuralgia and neuropathy through out the right side of my body
Med / discontinuation history.
2002? to 2016 Venlafaxine ER. First antidepressant that worked. Alas due to combination with TMS (transcranial Magnetic Stimulation) I developed chronic serotonin syndrome, extremely ill since January 2016. Tapered over 3 months from 225 to 0. (too fast!) It was easy till I got to the 37.5, and then discontinuation kicked in. As of 6/20/16 going back on 20 mg non-extended release, twice a day and beginning a slower taper.
2012-2016. One at a time, slowly I eliminated medications from 14 to 7. DX Plaquenil which had been treating post Lyme non-specific autoimmune disorder. Safely got off it over a 4 month period. DX Spironolactone for heart arrhythmias and high blood pressure. No issue getting off it. Lunesta for insomnia, tapered off over a 4-5 month period. Ativan - stopped taking it when I started taking Valium this year to control severe muscle spasms. Cannot remember what else I got stopped taking.
1992-2002, over 20 different medications tried alone or in combination that were either ineffective or had bad side effects. I'm going to work on a complete list. It's going to be real piece of work.